Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Sep 16, 1996, 7:44 PM EDT for Monroe County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 7:44 PM EDT (23:44 UTC)
- Expired
- Sep 16, 1996, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Monroe County, TN
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:00 PM EDT | Thunderstorm Wind | Tellico Plains, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 162348 TORMRX TNC123-170015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 744 PM EDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHERN MONROE COUNTY AT 745 PM EDT DOPPLER RADAR INDICATED A TORNADO ABOUT TWO MILES TO THE EAST OF TELLICO PLAINS. THIS TORNADO WAS MOVING TO THE EAST AT 35 MILES AN HOUR AND WILL BE MOVING ALONG HIGHWAY 165 INTO THE CHEROKEE NATIONAL FOREST. RESIDENTS AND/OR CAMPERS IN THE PATH OF THIS STORM SHOULD TAKE COVER NOW! THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO AF DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Sep 16, 3:21 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 16, 3:21 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 315 PM EDT MON SEP 16 1996 S/W TROF AND ASSOC STRONG TSRA/SHRA WL SHIFT E OF THE FA BY TUE MORNING BUT UNTIL THEN...WE WILL HAVE TO KEEP RATHER HIGH POPS GOING FOR TONITE AS BANDS OF TSRA CONT RAPIDLY EWD THRU MD TN. CURRENT WIDESPREAD RAIN OVR E TN IS MOVG SO FAST IT WL BE ALMOST OUT OF THE EXTREME NE CORNER BY FORECAST VALID TIME THIS EVE BUT THE 1ST WAVE OF TSRA WL ENTER THE CUMBERLAND PLATEAU AROUND 21Z. STRONGEST STORMS AGAIN EXPECTED OVR THE SRN VLY COUNTIES. WOULD STAY CLOSE TO FAN TEMPS TONITE. CD FNT DROPS INTO THE NRN PLATEAU AND NRN VLY ZONES TWD DAYBREAK BRINGING AN END TO THE RAIN ARND OR JUST BEFORE 12Z IN THESE AREAS. FNT CONTINUES S ACRS REMAINDER OF E TN DRNG THE MORNING ALLOWING THE AREA TO DRY OUT. HOWEVER...LOW CLOUDS WL REMAIN THROUGH MUCH OF THE DAY ACRS E TN AND BELIEVE NGM HAS A GOOD HANDLE ON THIS. WITH LOW CLOUDS IN PLACE AND CAA BEHIND FNT...WOULD STAY CLOSER TO FAN TEMPS EXCEPT 80 AT CHA LOOKS TOO WARM. > DRY AIR GRADUALLY FILTERS INTO E TN TUE NITE ALLOWING SOME CLEARING HOWEVER...NLY FLOW WL KEEP TEMPS FM DROPPING QUITE AS LOW AS SOME OF THE FAN TEMPS SUGGEST SO WOULD TAKE A COMPROMISE HERE. SUNSHINE RETURNS ON WED HOWEVER...COOL N-NELY FLOW WL KEEP TEMPS CLOSER TO FAN NUMBERS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 65 min |
| Sep 16, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 33 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.